Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 14, 2021Morgan County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 14, 2021, 6:29 PM MDT for Morgan County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 6:29 PM MDT (00:29 UTC)
Expired
Jul 14, 2021, 7:00 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO

County Morgan County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WWUS85 KBOU 150029
SPSBOU

Special Weather Statement
National Weather Service Denver CO
629 PM MDT Wed Jul 14 2021
 
COZ043-044-150100-
Central and South Weld County CO-Morgan County CO-
629 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES UNTIL 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Jackson Reservoir, or 21 miles northwest of Fort
Morgan, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jackson Reservoir, Orchard, Weldona and Goodrich. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near Jackson Reservoir, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4034 10389 4022 10416 4044 10432 4053 10415
      4052 10403
TIME...MOT...LOC 0028Z 322DEG 19KT 4041 10415 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:14 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 3:14 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Wed Jul 14 2021

.SHORT TERM...(This evening through Thursday)
Issued at 243 PM MDT Wed Jul 14 2021

There are some light showers and storms over the high terrain
which should spread over the lower elevations later this afternoon
and this evening. A few storms have some lightning but the
overall thunderstorm threat will be limited by a lack of
instability, as heating was significantly reduced today by early
and persistent sky cover. Storms seem to be losing strength
quickly as they try to move east of the high terrain. Some more
moisture came over the northern mountains recently but just prior
to that satellite water vapor imagery showed some clearing from
the northwest, which will continue tonight as the shortwave
passes. Some low stratus is possible overnight and in the morning
if a Denver cyclone forms.

Thursday, northeast Colorado should be behind the exiting
shortwave with northwest flow aloft as a ridge builds again over
the western states. We will see some warming aloft but also better
heating with less cloud cover through the day, and decent low
level moisture with dewpoints of 50 to 60 F across the plains.
There should be enough instability for some scattered showers and
isolated storms, initiating over the high terrain in the afternoon
and moving over the plains by the evening. The stronger storms
might be capable of small hail and gusty winds, but severe impacts
are not currently expected.

.LONG TERM...(Thursday night through Wednesday)
Issued at 243 PM MDT Wed Jul 14 2021

Colorado will be under northwesterly flow aloft on the northern
edge of a growing ridge on Friday. Warming 700 mb temperatures
along with weak downslope flow will allow high temperatures to
reach the low 90s across the plains and urban corridor. Much of
the moisture will mix out across our forecast area keeping most
areas dry. However, moisture will not fully mix out across the far
eastern plains allowing for an axis of better instability with around
1,500 j/kg of mixed layer CAPE. With sufficient deep layer shear
around 40 knots and weak forcing along a dryline, a strong storm
or two could form over northeastern Weld and Logan counties and
drift southeastward. The main threats from these storms will be
strong wind gusts and hail. PoPs were increased across the far
eastern plains especially in the evening.

A ridge over the Four Corners region will continue strengthening on
Saturday with warmer air aloft moving across our forecast area. This
pattern will be closer to a usual monsoon pattern for our area with
enough instability in the afternoon to produce scattered showers and
storms. There could be a small threat for flash flooding over the
burn areas as the flow aloft will be rather weak leading to slow
motion in the storms. Highs will be around normal to slightly above
normal.

The aforementioned ridge aloft will dominate our weather from Sunday
through the majority of next week. This ridge will become
anomalously strong and will position itself over Wyoming and
across to the Northern Plains for many days. The most anomalous
aspect of this ridge will be the warmth in the mid to upper levels
as the 500 mb temperatures are near or at the max in the database
for the ECMWF and NAEFS over Wyoming. It wouldn't be out of the
question that 500 mb temperatures approach 0 C over far northern
Colorado by the middle of next week given the correct positioning
of the ridge. From Sunday into early next week, precipitation
chances will decrease while highs stay near normal to slightly
above normal. One feature to watch will be a small cutoff trough
that rotates anticyclonically around the ridge during this period.
Most models and ensembles have this feature going from the
Central Plains to New Mexico while our forecast area remains dry
Monday and Tuesday. This appears the likeliest solution so PoPs
were lowered to exclude a mention of storms across the urban
corridor. Nonetheless, a couple ensemble runs have this trough
traveling more to the north and across our forecast area leading
to cooler temperatures and a better chance of rain so this will
need to be monitored over the next few days. By the end of next
week, the heat will be on across Colorado with the ridge moving
more directly overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 243 PM MDT Wed Jul 14 2021

Terminals may see brief MVFR to IFR conditions and cloud bases
below 6000 feet with stronger showers and storms this afternoon
and evening. There is also a low threat of stratus development
overnight with a possible Denver Cyclone, with ceilings in the
1000 to 2000 foot range possible. There is a low threat of
isolated thunderstorms this afternoon, though limited daytime
heating today should lead to less instability and weaker surface
based convection, and greatly reduce this threat. Most
precipitation should be shifting east of the terminals in the 00Z
to 03Z time frame. Satellite water vapor imagery suggests
significant clearing tonight behind this wave. Showers and storms
will produce variable and gusty outflow winds this afternoon, then
winds should return to southeasterly by around 03Z this evening.
Expect drainage winds tonight once outflow dissipates. A weak
Denver Cyclone could result in a switch to northwesterly winds
around 12Z Thursday, which would turn more northerly through the
day.

&&

.HYDROLOGY...
Issued at 243 PM MDT Wed Jul 14 2021

Moisture and wind profiles today could support storms with
locally heavy rainfall capable of hydrologic impacts for the burn
areas, but a lack of instability for strong convection may limit
the threat. The threat should be further limited by decent storm
motions of around 20 mph. I decided to keep the elevated threat of
flooding for Cameron Peak and Calwood as these burn areas have
generally been impacted by fairly moderate rainfall in the past.
Thursday should also see a few showers in the vicinity of the burn
areas, particularly Calwood and Cameron Peak, but we anticipate a
limited threat of flash flooding.

There is a limited threat for flash flooding over the burn areas
Friday through Sunday as weak showers and storms will be slow
moving. Conditions dry out Monday through Wednesday leading to no
flash flood threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EJD
LONG TERM...Danielson
AVIATION...EJD
HYDROLOGY...EJD/Danielson
Hazardous weather outlook, Jul 14, 10:46 AM MDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Wed Jul 14 2021

COZ030>051-151700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Wed Jul 14 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and storms are expected to develop over the mountains
today and become more widespread as they spread east over the
lower elevations this afternoon and evening. There is an elevated
risk of flash flooding for the Cameron Peak and Calwood burn areas
as the stronger storms will be capable of producing locally heavy
rainfall. Isolated severe storms are also possible this
afternoon, mainly east of the Front Range, if the airmass can
destabilize sufficiently. The main threats from severe storms are
hail to around 1 inch in diameter and gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday and Friday should see gradually warmer and drier
conditions with lower precipitation chances and a limited threat
of burn area flash flooding. Friday through Tuesday will see a
return to 90 degree temperatures across the plains and limited
chances of rainfall. Isolated afternoon thunderstorms are possible
in the high country each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required today or tonight, but any
reports of heavy rainfall, hail, or strong winds will be
appreciated.

In the hours before

Special weather statement, Jul 14, 5:21 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
521 PM MDT Wed Jul 14 2021

COZ038-142345-
Larimer County Below 6000 Feet/Northwest Weld County CO-
521 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Purcell, or 22 miles northeast of Greeley, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Weld
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4076 10438 4068 10448 4064 10467 4080 10474
      4086 10444
TIME...MOT...LOC 2320Z 317DEG 15KT 4073 10458

RPK
Special weather statement, Jul 14, 6:06 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Denver CO
606 PM MDT Wed Jul 14 2021

COZ042-043-150030-
Central and South Weld County CO-Northeast Weld County CO-
606 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD COUNTY UNTIL 630 PM
MDT...

At 606 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Briggsdale, or 25 miles east of Greeley, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Briggsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 10405 4052 10415 4044 10415 4037 10430
      4057 10448 4072 10417
TIME...MOT...LOC 0006Z 319DEG 18KT 4050 10428

RPK
Special weather statement, Jul 14, 6:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
629 PM MDT Wed Jul 14 2021

COZ043-044-150100-
Central and South Weld County CO-Morgan County CO-
629 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES UNTIL 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Jackson Reservoir, or 21 miles northwest of Fort
Morgan, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jackson Reservoir, Orchard, Weldona and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near Jackson Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4034 10389 4022 10416 4044 10432 4053 10415
      4052 10403
TIME...MOT...LOC 0028Z 322DEG 19KT 4041 10415

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:06 PM MDTSpecial Weather StatementBOUWeld24 min
Jul 14, 6:47 PM MDTAreal Flood AdvisoryBOUDenver88 min
Jul 14, 7:39 PM MDTAreal Flood AdvisoryBOUMorgan72 min
Jul 15, 1:37 PM MDTSevere Thunderstorm WarningBOULincoln38 min
Jul 15, 2:42 PM MDTSpecial Weather StatementBOULincoln48 min
Jul 15, 2:59 PM MDTSevere Thunderstorm WarningBOULincoln46 min
Jul 15, 3:19 PM MDTSpecial Weather StatementBOUWashington26 min
Jul 15, 3:38 PM MDTSevere Thunderstorm WarningBOULincoln52 min
Jul 15, 5:01 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Jul 15, 5:44 PM MDTSevere Thunderstorm WarningBOUWeld29 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.